Advanced Search

Home > Journals > Acta Vulnologica > Past Issues > Acta Vulnologica 2005 June;3(2) > Acta Vulnologica 2005 June;3(2):79-83



A Journal on Physiopathology and Therapy of Chronic Cutaneous Ulcers

Official Journal of the Italian Association for Cutaneous Ulcers
Indexed/Abstracted in: EMBASE, Scopus, Emerging Sources Citation Index

Frequency: Quarterly

ISSN 1721-2596

Online ISSN 1827-1774


Acta Vulnologica 2005 June;3(2):79-83


Leg ulceration and hydroxyurea therapy

Pacifico F. 1, Acernese C. A. 2, Corbo C. 3, Nunziata G. 4, Guglielmucci G. 5, Scrocco D. 1

1 Dipartimento di Chirurgia UOSC di Chirurgia Generale ADiTUC Ambulatorio di Diagnosi e Terapia delle Ulcere Cutanee Ospedale “Sacro Cuore di Gesù”- Fatebenefratelli, Benevento
2 UOSS di Chirurgia Vascolare Ospedale “Sacro Cuore di Gesù”- Fatebenefratelli, Benevento
3 Dipartimento di Medicina UOSS di Oncologia Ospedale “Sacro Cuore di Gesù”- Fatebenefratelli, Benevento
4 UOSS di Ematologia Ospedale “Sacro Cuore di Gesù”- Fatebenefratelli, Benevento
5 Dipartimento di Igiene Ospedaliera ed Organizzazione dei Servizi Ospedale “Sacro Cuore di Gesù”, Fatebenefratelli, Benevento

Lower leg ulcers are not rare complications present in about 9% of patients taking Hydroxyurea (HU). This study describes a case of leg ulcerations after long term therapy with HU in a patient with chronic myeloid leukaemia. After a 5 year treatment with 1.5 g/day of HU, a 70 year-old white male developed ulcers on the left leg. A large one on the left lateral malleolus and another two ulcers on the second and third toe. An area of necrosis of about 1.5 cm on the lateral side of the foot, near the heel was also present. Severe pain and large foot edema were present. No alterations in arterial or venous circulation was found. Skin biopsies of the malleolar ulcer showed a marked acute inflammation extending into the deep dermal tissues. Moreover the dermal layer contained a lesion with the typical signs of a pyogenic granuloma. Because of the haematological conditioning it was impossible to discontinue the HU therapy, but the ulcer’s size decreased after dosage reduction for a short time. A year later he developed an ulcer on the other leg. Pathogenesis of HU-induced leg ulcerations is unclear but postulated mechanisms include inhibition of DNA synthesis and subsequent damage of keratinocytes. Macro-erythrocitosis may be another pathogenic factor and trauma is the possible factor that determine the injury. HU dosage-induced changes in ulcer size and therefore the action of HU on Keratino-cytes appear reversible. In conclusion we think that diagnosis of HU-induced leg ulcers is very difficult and sometimes the only evidence is the healing after drug’s discontinuation. Many sorts of treatment are reported in literature but all or just the same the treatment of HU-induced leg ulcers is very difficult and still more studies are necessary for solving the question. The available literature is here reviewed.

language: English


top of page